Alert archive / Illinois / Flash Flood Warnings in 2009
Flash Flood Warning 35, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Sep 20, 2009, 10:49 AM CDT for Morgan County, Scott County, Illinois. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2009, 10:49 AM CDT (15:49 UTC)
- Expired
- Sep 20, 2009, 2:02 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morgan County, IL, Scott County, IL
The radar
The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 11:00 AM CDT | FLOOD | Woodson, IL | *** 1 FATAL *** MAN ENTERED A FLOODED POND TO FREE DEBRIS FROM AN INTAKE VALVE, AND GOT CAUGHT IN THE INFLOW. LOCATED JUST WEST OF WOODSON IN THE LONGERAN LAKE SUBDIVISION. |
| Sep 20, 12:00 PM CDT | HEAVY RAIN 4.22 | Jacksonville, IL | TOTAL FROM 9 AM TO NOON. SWOP REPORT. |
| Sep 20, 12:00 PM CDT | HEAVY RAIN 4.76 | 2 S Jacksonville, IL | REPORTED IN SOUTH JACKSONVILLE SINCE 830 AM. COCORAHS REPORT. |
| Sep 20, 2:00 PM CDT | HEAVY RAIN 4.72 | 1 Sse Jacksonville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KILX 201549 FFWILX ILC137-171-202000- /O.NEW.KILX.FF.W.0035.090920T1549Z-090920T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1049 AM CDT SUN SEP 20 2009 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN SCOTT COUNTY IN WEST CENTRAL ILLINOIS... MORGAN COUNTY IN WEST CENTRAL ILLINOIS... * UNTIL 300 PM CDT. * AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. A COOPERATIVE WEATHER OBSERVER IN JACKSONVILLE REPORTED 3.9 INCHES OF RAIN SINCE 7 AM...AND RADAR ESTIMATED 3 TO 4 INCHES IN A CORRIDOR SOUTHWARD THROUGH WOODSON AND MURRAYVILLE DURING THIS TIME. * ANOTHER 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH NOON... AS ADDITIONA THUNDERSTORMS MOVE NORTH FROM GREENE COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... JACKSONVILLE...ALEXANDER...ALSEY...CHAPIN...FRANKLIN... LITERBERRY...MANCHESTER...MURRAYVILLE AND WOODSON. THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 55 AND 77. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE IN LINCOLN. && LAT...LON 3988 9000 3953 9005 3953 9045 3987 9039 $$ GEELHART
2 follow-up statements
000 WGUS73 KILX 201723 FFSILX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1223 PM CDT SUN SEP 20 2009 ILC137-171-202000- /O.CON.KILX.FF.W.0035.000000T0000Z-090920T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTT-MORGAN- 1223 PM CDT SUN SEP 20 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR MORGAN AND EASTERN SCOTT COUNTIES... AT 1218 PM CDT...WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAINFALL HAD PUSHED EAST INTO SANGAMON COUNTY. HOWEVER... AREAS OF FLOODING CONTINUE AS A RESULT FROM THE EARLIER RAINFALL. THE FLOODING SHOULD SUBSIDE EARLY THIS AFTERNOON. AN OBSERVER IN SOUTH JACKSONVILLE REPORTED 4.76 INCHES OF RAIN AS OF NOON...AND RADAR ESTIMATED 3 TO 5 INCHES OF RAIN FELL FROM THIS AREA SOUTHWARD THROUGH WOODSON AND MURRAYVILLE. LOCATIONS IMPACTED INCLUDE ALEXANDER...ALSEY...CHAPIN...FRANKLIN... JACKSONVILLE...LITERBERRY...MANCHESTER...MURRAYVILLE AND WOODSON. THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 55 AND 77. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3988 9000 3953 9005 3953 9045 3987 9039 $$ GEELHART
000 WGUS73 KILX 201902 FFSILX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 202 PM CDT SUN SEP 20 2009 ILC137-171-201912- /O.CAN.KILX.FF.W.0035.000000T0000Z-090920T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCOTT-MORGAN- 202 PM CDT SUN SEP 20 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MORGAN AND EASTERN SCOTT COUNTIES... THE FLOODING HAS RECEDED AND NO LONGER POSES A THREAT. RADAR AND SURFACE REPORTS INDICATED THAT 3 TO 5 INCHES OF RAIN FELL FROM JACKSONVILLE SOUTHWARD...ROUGHLY ALONG HIGHWAY 267. LAT...LON 3988 9000 3953 9005 3953 9045 3987 9039 $$ GEELHART
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 10:35 AM CDT, 14 minutes earlier.
Area forecast discussion, Sep 20, 10:35 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1035 AM CDT SUN SEP 20 2009 .DISCUSSION... ISSUED 1035 AM CDT SUN SEP 20 2009 UPDATED THE ZONES/GRIDS A FEW MINUTES AGO...PRIMARILY TO LOWER THE HIGH TEMPERATURES FOR TODAY. LATEST RADAR IMAGES SHOWING WIDESPREAD SHOWERS/THUNDERSTORMS WEST OF A HAVANA TO LITCHFIELD LINE...WITH ARES FURTHER EAST PRIMARILY JUST SEEING SCATTERED SHOWERS. RADAR ESTIMATES HAVE INDICATED 1 TO 2 INCHES OF RAIN SOUTH OF JACKSONVILLE. THE RAINY AREAS IN THE WESTERN CWA WERE ONLY IN THE UPPER 50S THIS HOUR...WITH MID TO UPPER 60S PREVAILING ELSEWHERE IN THE CWA. REGIONAL SATELLITE AND SURFACE OBS INDICATING THAT LOW STRATUS IS RATHER WIDESPREAD ACROSS THE SOUTH HALF OF ILLINOIS...AND IS STARTING TO MOVE INTO THE DECATUR AND CHAMPAIGN AREAS AND SHOULD CONTINUE TO PUSH NORTHWARD. NOT REALLY SEEING ANY EVIDENCE OF BREAKS IN THE CLOUDS THAT WOULD HELP BOOST TEMPERATURES...AND INCREASE IN SHOWERS THIS AFTERNOON WILL NOT HELP EITHER. LOWERED HIGH TEMPERATURES BY A FEW MORE DEGREES FROM THE EARLIER ZONE UPDATE...ALTHOUGH I HAVE CONCERNS THIS MAY NOT BE LOW ENOUGH...AS LATEST NAM AND LAMP GUIDANCE KEEP TEMPERATURES EVEN COOLER THAN WHAT WE HAVE GOING NOW. WILL NEED TO CONTINUE MONITORING THIS TREND OVER THE NEXT COUPLE HOURS. GEELHART && .AVIATION... ISSUED 700 AM CDT SUN SEP 20 2009 THE DISTURBANCE THAT HAS BEEN NEARLY STATIONARY TO THE SOUTH OF THE CENTRAL ILLINOIS TERMINALS FOR THE PAST SEVERAL DAYS WILL FINALLY MOVE THROUGH THE REGION TODAY INTO TONIGHT. THE APPROACH/PASSAGE OF THIS SYSTEM WILL BE ACCOMPANIED BY A SEVERAL HOUR PERIOD OF SHOWERS...MAINLY THIS AFTERNOON...AND RAPIDLY DECAYING CIGS/VSBYS. EXPECT CIGS/VSBYS TO FALL TO MVFR AS THE STEADIER RAINS BEGIN TOWARD MIDDAY...WITH IFR CIGS TO FOLLOW BY LATER THIS AFTERNOON. ONCE THE IFR CIGS ARRIVE...THEY SHOULD GENERALLY PERSIST THROUGH THE REMAINDER OF THE FORECAST PERIOD. CAN NOT RULE OUT A THUNDERSTORM AS THE PRECIPITATION MOVES THROUGH...BUT THE COVERAGE IS EXPECTED TO BE TOO LOW TO MENTION IN THE TERMINALS AT THIS TIME. WINDS SHOULD STILL BE RATHER LIGHT THROUGH THE PERIOD...WITH THE NORTHEAST WINDS THAT HAVE BEEN THE RULE LATELY TRENDING VARIABLE BY TONIGHT. BAK && .PREV DISCUSSION... ISSUED 313 AM CDT SUN SEP 20 2009 NOT TOO MUCH OF A SHIFT FROM PREVIOUS FORECASTS AS THE MODELS CONTINUE TO FORECAST A SLOW BREAKDOWN IN THE DRY STREAK FOR MUCH OF ILLINOIS TODAY. FEW RADAR RETURNS SO FAR FOR THE FA...ONLY SOME OF THEM ACTUALLY REACHING THE GROUND IN THE OVERNIGHT HOURS AS A WAVE SLOWLY PUSHES INTO THE MIDWEST. SAME WAVE MAKING SLOW PROGRESS NORTHWARD IS THE FIRST ISSUE FOR THE FORECAST...WITH THE NEXT ONE HEADED OUR WAY AS A LOW CARVES OUT OVER THE HIGH PLAINS A COUPLE DAYS LATER. IN THE SHORTER TERM...SEEMS THE NAM/WRF HAS A DECENT GRIP ON THE CURRENT SFC CONDITION...AND WILL GO FROM THERE. FOR THE MED RANGE...THE ECMWF LOOKS FAIRLY REASONABLE BUT BEGINS TO SUFFER FROM SOME MAJOR DIURNAL CONVECTIVE ISSUES BEYOND 72 HOURS OR SO. GFS SEEMS TO BE A RATHER MIDDLE OF THE ROAD SELECTION...WITH THE MAV GUIDANCE DOING A FEW DEGREES BETTER THAN THE MET FOR THE PAST COUPLE OF DAYS. TO SAY THAT THE FORECAST IS A BLEND IS AN UNDERSTATEMENT IN THIS RATHER DIFFICULT PATTERN. SHORT TERM...TODAY AND TOMORROW... GOING WITH A BIT OF A NAM/WRF SOLN IN THE SHORTER RANGE...BUT BACKING OFF ON A RATHER OVERBLOWN QPF THROUGH TODAY AND TONIGHT. WITH THE LAST SYSTEM THAT APPROACHED IN THIS STRANGE RIDGE/CUT OFF LOW SITUATION...THE MODELS RUSHED IT CONSIDERING THERE WAS LITTLE TO KICK IT...OR STEER IT. AS A RESULT...LINGERED THE CHANCE POPS IN EASTERN ILLINOIS A BIT LONGER INTO TOMORROW THAN MUCH OF THE MODELS...EVEN IF THE PRECIP WILL BE SCT...DID NOT WANT IT DRY JUST YET. AS FOR THE TEMPS...GOING MORE WITH A WARMER MAV AS NOT SURE THAT THERE WILL BE A TOTAL BLOCKING OF A WARM UP. ABOUT A 10 DEGREE SPREAD FROM MAV TO MET MOS AND MOSTLY DUE TO A HUGE BLANKET OF CLOUDS WITH THE MET. WITH SATELLITE TRENDS WHAT THEY ARE...WENT WITH THE MAV. IN REALITY...THE TEMPS WILL LIKELY BE ALL OVER THE PLACE TODAY...WITH SOME HOLES IN THE CLOUDS LANDING ON THE HIGHER SIDE. LONG TERM...TUESDAY THROUGH THURSDAY... NEXT LOW MAKING ITS WAY AROUND THE UPPER TROF GETS CUT OFF OVER THE WRN CONUS BEFORE IT CROSSES THE MISS RIVER VALLEY. MUCH DERISION IN THE SOLUTIONS AS TO WHETHER OR NOT THE PRECIP...MOVING IN CONCERT WITH A BIT OF A COLD FRONT LIKE SYSTEM WILL ACTUALLY HOLD TOGETHER TO GET TO THE FA ON TUE INTO WEDNESDAY...AND MORE IMPORTANTLY...IF IT WILL HAPPEN THAT FAST. AS A RESULT...A LOT OF LOW POPS REMAIN PEPPERED THROUGH THE FORECAST. AND WILL LIKELY STAY THERE UNTIL SOMETHING IN THE PATTERN BREAKS ENOUGH TO ADD A CERTAIN DEGREE OF CONFIDENCE INTO THE FORECAST. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 20, 5:49 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 549 AM CDT SUN SEP 20 2009 ILZ027>031-036>038-040>043-047>053-211100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 549 AM CDT SUN SEP 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A WEATHER DISTURBANCE WILL LIFT NORTHEAST ACROSS THE REGION TODAY AND TONIGHT. THIS DISTURBANCE MAY KICK OFF A FEW THUNDERSTORMS. HOWEVER...NO SEVERE STORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONTAL BOUNDARY WILL APPROACH THE REGION FROM THE WEST BY TUESDAY OR TUESDAY NIGHT. THIS FRONT WILL BRING US OUR NEXT CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-054>057-061>063-066>068-071>073-211100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 549 AM CDT SUN SEP 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A WEATHER DISTURBANCE WILL LIFT NORTHEAST ACROSS THE REGION TODAY AND TONIGHT. THIS DISTURBANCE MAY KICK OFF A FEW THUNDERSTORMS. HOWEVER...NO SEVERE STORMS ARE EXPECTED AT THIS TIME .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RISK FOR THUNDERSTORMS IS EXPECTED TO LINGER INTO MONDAY AS THE WEATHER DISTURBANCE SLOWLY MOVES EAST OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BAK
In the hours before
Local storm report, Sep 20, 10:46 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1046 AM CDT SUN SEP 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY RAIN JACKSONVILLE 39.73N 90.23W
09/20/2009 M3.90 INCH MORGAN IL CO-OP OBSERVER
RAINFALL SINCE 7AM
&&
DPKThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:44 AM CDT | Areal Flood Advisory | ILX | Morgan, Scott | 3 hr |
| Sep 20, 11:00 AM CDT | Areal Flood Advisory | ILX | Cass, Mason, Menard | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.